Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 10, 2011, 10:01 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2011, 10:01 PM CDT (03:01 UTC)
- Expired
- May 10, 2011, 10:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:23 PM CDT, 38 minutes earlier.
Area forecast discussion, May 10, 9:23 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 923 PM CDT TUE MAY 10 2011 .UPDATE...HAVE UPDATED ZONES/GRIDS TO MODIFY POPS/WX FOR THE REST OF THE NIGHT. STORMS HAD RAPIDLY DEVELOPED ACROSS EC MN AS OF 920 PM...WITH PINE AND BURNETT COUNTIES SEEING NUMEROUS STRONG THUNDERSTORMS. ANOTHER STORM HAD DEVELOPED ACROSS THE IRON RANGE. WE SHOULD SEE AN INCREASE IN ELEVATED THUNDERSTORMS ACROSS MUCH OF THE EASTERN 2/3 OF THE CWA OVERNIGHT AS AN MCS EXPANDS IN AREAL COVERAGE. HAVE ALSO TWEAKED CLOUD COVER AND TEMPERATURES WITH TEMPERATURES SEVERAL DEGREES COOLER IN COASTAL AREAS AND MUCH OF NE MN DUE TO EASTERLY WINDS. && .PREV DISCUSSION... /ISSUED 852 PM CDT TUE MAY 10 2011/ MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM... THUS FAR..SEVERE STORMS HAVE REMAINED JUST SOUTH OF THE DULUTH CWA. HOWEVER..THREE INTENSE SUPERCELLS ARE IN PROGRESS BETWEEN LAKE MILLE LACS AND THE TWIN CITIES METRO AREA..ALL WITH A HISTORY OF GOLFBALL TO BASEBALL SIZE HAIL AND MOVING EAST-NORTHEAST AT AROUND 20 MPH. A COUPLE OF BRIEF TORNADOES HAVE ALSO BEEN REPORTED WITH THESE STORMS OVER THE NORTHWEST TWIN CITIES. IF THE NORTHERN MOST STORM /CURRENTLY LOCATED IN SOUTHERN MILLE LACS COUNTY/ MAINTAINS ITS CURRENT STRENGTH AND MOVEMENT..IT WILL REACH SOUTHERN PINE COUNTY AND THE PINE CITY/ROCK CREEK AREA SHORTLY AFTER 930 PM. ADDITIONAL NEW TSTORM DEVELOPMENT SEEMS RATHER LIKELY TO THE EAST OF THIS STORM AS WELL. LATEST RADAR TRENDS STRONGLY SUGGEST THAT STORMS ARE IN THE PROCESS OF GROWING UPSCALE INTO AN MCS..WITH THE ANCHOR STORM BEING THE ONE IN MILLE LACS COUNTY CURRENTLY. THE SURFACE WARM SECTOR HAS HAD A DIFFICULT TIME MOVING NORTHWARD INTO THE FAR SOUTHERN DULUTH CWA..AND THIS WILL LIKELY ACT TO LIMIT THE TORNADO THREAT SOMEWHAT. SOUTHWESTWARD SURGE OF VERY COLD/STABLE MARINE AIR HAS NOW MOVED ACROSS MUCH OF DOUGLAS/CARLTON/NORTHERN PINE COUNTIES..EFFECTIVELY ENDING ANY TORNADO THREAT FOR THE DURATION OF THE EVENT IN THOSE AREAS. HOWEVER..PRESENCE OF WARM FRONT AND INCREASING LOW LEVEL JET OVER THE NEXT FEW HOURS SHOULD SUPPORT A THREAT OF VERY LARGE HAIL /PERHAPS UP TO BASEBALL SIZE/ AND PERHAPS DAMAGING WINDS ACROSS THE SOUTHERN PORTIONS OF PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM. IN ADDITION..INCREASING LOW LEVEL JET WILL INCREASE WARM/MOIST ADVECTION ATOP THE VERY SHALLOW COLD DOME IN PLACE NORTH OF THE WARM FRONT..ADDITIONAL ELEVATED STORMS MAY DEVELOP /PER CURRENT STORM TRYING TO DEVELOP NORTH OF FLOODWOOD/ ACROSS NORTHEAST MINNESOTA/WESTERN LAKE SUPERIOR AND NORTHWEST WISCONSIN. ANY STRONG STORMS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. MILLER && .POINT TEMPS/POPS... DLH 48 54 54 62 / 50 40 40 20 INL 49 74 52 63 / 50 30 30 20 BRD 53 76 57 66 / 40 30 40 40 HYR 58 79 61 72 / 50 50 50 60 ASX 54 72 53 64 / 60 50 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ144-145. && SHORT TERM...DAP
Hazardous weather outlook, May 10, 1:32 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 132 PM CDT TUE MAY 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 132 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NEAR THE BRAINERD LAKES REGION AND EXPAND EAST TOWARDS THE TWIN PORTS THIS EVENING. THE ATMOSPHERE WILL BE QUITE UNSTABLE INITIALLY SO SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...HIGH WINDS...AND AN ISOLATED TORNADO. ALTHOUGH THE INTENSITY OF THE STORMS IS EXPECTED TO GRADUALLY DECREASE AS THE STORMS MOVE INTO WISCONSIN LATER TONIGHT...LARGE HAIL AND HIGH WINDS ARE STILL POSSIBLE. THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES REMAINS HIGH. SOME RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR THIS AREA. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY ACROSS THE NORTHLAND. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL RAINFALL DURING THE WEEK MAY AGGRAVATE FLOODING ALONG THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES WHERE FLOOD WARNINGS AND ADVISORIES WILL CONTINUE. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 132 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TUESDAY EVENING. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR.SEE THE LATEST MARINE PRODUCTS FOR MORE INFORMATION. AREAS OF FOG MAY DEVELOP LATE TUESDAY NIGHT. THUNDERSTORMS ARE EXPECTED LATER TONIGHT. SOME OF THE STORMS MAY BE STRONG...PRODUCING HIGH WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF FOG...POSSIBLY DENSE... MAY PERSIST INTO EARLY THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR WEDNESDAY AND THURSDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 10, 6:37 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
637 PM CDT TUE MAY 10 2011
MNZ033-034-110020-
CROW WING-SOUTH CASS-
637 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM APPROACHING THE BRAINERD LAKES REGION...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF PILLAGER...MOVING NORTHEAST
AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
FORT RIPLEY... PILLAGER... LENNOX...
SYLVAN... ST. MATHIAS... CASINO...
EAST GULL LAKE... BAXTER... BARROWS...
SOUTH LONG LAKE... NORTH LONG LAKE... GULL LAKE...
LAKE SHORE... BRAINERD... EDWARD LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF ON AN INLAND LAKE
MOVE TO SHORE NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.
LAT...LON 4673 9436 4648 9381 4636 9381 4615 9438
4623 9440 4627 9435 4629 9436 4632 9443
4629 9454 4635 9466 4634 9470 4635 9473
LAMERSSpecial weather statement, May 10, 7:41 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT TUE MAY 10 2011
MNZ034-036-110130-
CROW WING-SOUTH AITKIN-
741 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM APPROACHING LAKE MILLE LACS...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM 15 MILES SOUTH OF ERSKIN LAKE...MOVING
NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
ERSKIN LAKE... CAMP LAKE... PINE CENTER...
MILLE LACS LAKE... GARRISON... BAY LAKE...
MALMO... FARM ISLAND LAKE... WEALTHWOOD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THIS STORM IS LIKELY TO AFFECT MILLE LACS LAKE. BOATERS ON THE LAKE
SHOULD MOVE TO SHORE NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.
LAT...LON 4615 9400 4645 9387 4636 9330 4623 9345
4623 9379 4615 9380 4614 9381
LAMERSSpecial weather statement, May 10, 8:54 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
854 PM CDT TUE MAY 10 2011
MNZ036-038-WIZ006-110245-
BURNETT-PINE-SOUTH AITKIN-
854 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORMS DEVELOPING ACROSS PINE AND BURNETT COUNTIES...
AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF HENRIETTE TO 6 MILES NORTH OF FALUN...MOVING NORTHEAST AT 35 MPH.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING... AND
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CLAM LAKE... WEBSTER... YELLOWLAKE...
BIG SAND LAKE... HINCKLEY... HERTEL...
CLOVERDALE... BIRCH ISLAND LAKE... FRIESLAND...
DANBURY... WEBB LAKE... SANDSTONE...
FINLAYSON... MARKVILLE... RIVERSIDE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SOME OF THESE STORMS MAY INTENSIFY RAPIDLY. BE PREPARED TO ACT IF A
WARNING IS ISSUED.
LAT...LON 4578 9282 4584 9315 4598 9314 4599 9313
4599 9307 4615 9306 4615 9328 4616 9329
4629 9315 4611 9207 4571 9207
LAMERSSpecial weather statement, May 10, 9:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 951 PM CDT TUE MAY 10 2011 MNZ011-012-019-110330- CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 951 PM CDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS DEVELOPING IN THE VIRGINIA AREA... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BIWABIK...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MESABA... WAHLSTEN... HOYT LAKES... TOWER... SOUDAN... SKIBO... EMBARRASS... RIDGE... BEAR HEAD LAKE... SEVEN BEAVER LAKE... BABBITT... BEAR ISLAND LAKE... ROBINSON... SHAGAWA LAKE... BURNTSIDE LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4808 9166 4747 9139 4725 9278 4760 9285 LAMERS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 25 min |
| May 10, 7:41 PM CDT | Special Weather Statement | DLH | Aitkin | 49 min |
| May 10, 8:54 PM CDT | Special Weather Statement | DLH | Pine | 51 min |
| May 10, 9:51 PM CDT | Special Weather Statement | DLH | Lake, Saint Louis | 39 min |
| May 10, 10:10 PM CDT | Special Weather Statement | DLH | Pine | 35 min |
| May 10, 10:17 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 43 min |
| May 10, 10:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
| May 10, 10:40 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 50 min |
| May 10, 10:57 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 48 min |
| May 10, 11:00 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 60 min |
| May 10, 11:09 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 32 min |
| May 10, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 55 min |
| May 10, 11:24 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 51 min |
| May 11, 12:25 AM CDT | Special Weather Statement | DLH | Lake | 35 min |
| May 11, 12:57 AM CDT | Special Weather Statement | DLH | Lake | 33 min |
| May 10, 9:32 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 21 min |
| May 10, 10:08 PM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 37 min |
| May 10, 10:41 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 34 min |
| May 10, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 58 min |
| May 11, 12:30 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 45 min |
| May 11, 1:11 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 49 min |
| May 11, 11:35 AM CDT | Special Weather Statement | DLH | Price | 40 min |
| May 11, 12:11 PM CDT | Special Weather Statement | DLH | Price, Sawyer | 19 min |
| May 11, 12:34 PM CDT | Special Weather Statement | DLH | Ashland, Iron, Price, Sawyer | 16 min |
| May 11, 12:57 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 33 min |
| May 11, 1:07 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Iron | 18 min |
| May 11, 1:42 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 23 min |
| May 11, 3:27 PM CDT | Special Weather Statement | DLH | Price | 33 min |
| May 11, 3:53 PM CDT | Special Weather Statement | DLH | Iron | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.